Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX

June 16, 2014Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2014, 4:56 PM CDT for Pecos County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2014, 4:56 PM CDT (21:56 UTC)
Expired
Jun 16, 2014, 6:00 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS54 KMAF 162156
SVRMAF
TXC371-162300-
/O.NEW.KMAF.SV.W.0147.140616T2156Z-140616T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 454 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTH OF FORT STOCKTON-PECOS
  COUNTY AIRPORT TO BELDING...OR ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF FORT STOCKTON TO 8 MILES SOUTHWEST OF FORT STOCKTON...
  MOVING EAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  FORT STOCKTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

&&

LAT...LON 3106 10262 3068 10275 3072 10308 3110 10295
TIME...MOT...LOC 2156Z 278DEG 4KT 3100 10288 3080 10295

$$
1 follow-up statement
738 
WWUS54 KMAF 162226
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT MON JUN 16 2014

TXC371-162300-
/O.CON.KMAF.SV.W.0147.000000T0000Z-140616T2300Z/
PECOS-
526 PM CDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 522 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STRONGEST PORTION OF THE 
LINE WAS ALONG US 385 BETWEEN MILE MARKERS 470 TO 460.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...CENTRAL
PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

&&

LAT...LON 3106 10262 3068 10275 3072 10308 3110 10295
TIME...MOT...LOC 2225Z 278DEG 4KT 3100 10284 3080 10291

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:24 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 2:24 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT Mon Jun 16 2014

.DISCUSSION...
A mid level moist axis stretching from nrn Mexico thru the Big Bend
and into the PB along with a shrtwv trof within moisture across
Mexico warrants chance PoPs this PM and at least into the early
evening in the Davis Mtn/Big Bend region. A secondary area of
interest is across the w/nw PB where tstms may eventually develop in
area of low level convergence along a weak dryline. High clouds are
limiting insolation and 12Z MAF sounding does show an elevated mixed
layer that will have to be overcome. 0-6km shear is weak so strong
multi-cell storms are favored, locally heavy rain is possible too
across the Trans Pecos. A rather prominent mid level theta-e ridge
axis will be a key feature across the area Tue/Wed with Mexican
moisture being tapped as the remnant shrtwv trof lifts across the
area Tue. We have opted to increase PoPs farther into the chance
category across the Trans Pecos Tue with local heavy rain possible.
More of the same Wed (chance PoPs) from Trans Pecos into the PB.
This axis may have to be adjusted, probably farther e depending on
mid level theta-e ridge/trof. Also wind fields will be more
favorable for severe storms Wed. ECMWF/GFS still show a weakness in
5h heights Thur warranting at least slight chance PoPs. Will have to
keep a watch on ECMWF into Friday as it aggressively develops a mid
level low across Mexico tapping into more moisture, which would
increase PoPs substantially across the Trans Pecos. GFS does this
too, but a little far e. Thereafter we've slowly downplayed PoPs.
Through this forecast cycle temperatures are not too much a concern
as abundance of clouds, higher dwpnts, precip, and se winds help
keeps temperatures near seasonal.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  94  70  92  /  20  20  20  50
BIG SPRING TX              73  94  72  92  /  10  10  10  40
CARLSBAD NM                71  99  69  97  /  20  20  20  20
DRYDEN TX                  76  96  75  98  /  30  30  20  40
FORT STOCKTON TX           72  94  70  93  /  20  30  20  40
GUADALUPE PASS TX          69  90  69  89  /  20  20  20  20
HOBBS NM                   68  94  65  94  /  30  20  20  30
MARFA TX                   63  88  61  89  /  40  40  30  50
MIDLAND INTL AIRPORT TX    73  94  71  92  /  20  20  10  40
ODESSA TX                  73  94  73  92  /  20  20  10  40
WINK TX                    74  98  73  97  /  20  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 16, 2:11 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON JUN 16 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CDT MON JUN 16 2014 /111 PM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. THE BEST CHANCE WILL BE
ACROSS THE BIG BEND AND DAVIS MOUNTAINS AND LEA COUNTY NEW MEXICO.
A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS
IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS TUESDAY THROUGH THURSDAY. A FEW STORMS WILL BE STRONG
TO POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS
THE LOWER TRANS PECOS AND BIG BEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 4:21 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT MON JUN 16 2014

TXZ058-067-075-162215-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
421 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES UNTIL 515 PM
CDT...

AT 417 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
COYANOSA...AND SOUTHWARD FOR 16 MILES...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3131 10311 3141 10306 3131 10282 3102 10290
      3097 10298 3121 10316
TIME...MOT...LOC 2117Z 200DEG 6KT 3121 10306
Special weather statement, Jun 16, 4:40 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 16 2014

TXZ075-162215-
PECOS-
440 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...

AT 437 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 TO 5 MILES
SOUTHWEST THROUGH WEST OF FORT STOCKTON...MOVING NORTHEAST AT 10
MPH.  THESE STORMS WILL AFFECT INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3097 10298 3102 10290 3094 10282 3073 10291
      3073 10298 3087 10304
TIME...MOT...LOC 2137Z 225DEG 6KT 3085 10299

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:02 PM CDTSevere Thunderstorm WarningMAFGlasscock58 min
Jun 15, 7:23 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 15, 7:30 PM CDTSpecial Weather StatementMAFMitchell30 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
Jun 15, 8:00 PM CDTSpecial Weather StatementMAFScurry30 min
Jun 15, 8:43 PM CDTAreal Flood AdvisoryMAFGlasscock2 hr
Jun 15, 8:54 PM CDTSpecial Weather StatementMAFHoward36 min
Jun 15, 9:04 PM CDTSpecial Weather StatementMAFGlasscock26 min
Jun 15, 9:21 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 16, 4:21 PM CDTSpecial Weather StatementMAFWard54 min
Jun 16, 4:40 PM CDTSpecial Weather StatementMAFPecos35 min
Jun 16, 5:46 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 16, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Jun 16, 6:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos65 min
Jun 16, 6:45 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.